Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Constants of derivations in polynomial rings over unique factorization domains

Author: M'hammed El Kahoui
Journal: Proc. Amer. Math. Soc. 132 (2004), 2537-2541
MSC (2000): Primary 12H05, 13P10
Published electronically: April 8, 2004
MathSciNet review: 2054777
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A well-known theorem, due to Nagata and Nowicki, states that the ring of constants of any ${\mathcal K}$-derivation of ${\mathcal K}[x,y]$, where ${\mathcal K}$ is a commutative field of characteristic zero, is a polynomial ring in one variable over ${\mathcal K}$. In this paper we give an elementary proof of this theorem and show that it remains true if we replace ${\mathcal K}$ by any unique factorization domain of characteristic zero.

References [Enhancements On Off] (What's this?)

  • 1. J. Berson. Derivations on polynomial rings over a domain, Master's thesis, University of Nijmegen, Nijmegen, The Netherlands, 1999.
  • 2. A. van den Essen. Polynomial automorphisms and the Jacobian conjecture, Progress in Math., vol. 190, Birkhäuser Verlag, Basel, 2000. MR 2001j:14082
  • 3. A. Nowicki. Polynomial derivations and their rings of constants. N. Copernicus University Press, Torun, 1994.
  • 4. A. Nowicki and M. Nagata. Rings of constants for k-derivations in $k[x_1,\ldots,x_n]$. J. Math. Kyoto Univ., 28:111-118, 1988. MR 89b:13009
  • 5. P. van Rossum. Tackling problems on affine space with locally nilpotent derivations on polynomial rings. Ph.D. thesis, University of Nijmegen, The Netherlands, 2001.
  • 6. A. Zaks. Dedekind subrings of $k[x_1,\ldots, x_n]$ are rings of polynomials. Israel J. Math., 9:285-289, 1971. MR 43:6191
  • 7. O. Zariski. Interprétations algébrico-géométriques du quatorzième problème de Hilbert. Bull. Sci. Math., 78:155-168, 1954. MR 16:398c

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 12H05, 13P10

Retrieve articles in all journals with MSC (2000): 12H05, 13P10

Additional Information

M'hammed El Kahoui
Affiliation: Department of Mathematics, Faculty of Sciences Semlalia, Cadi Ayyad University, P.O. Box 2390, Marrakech, Morocco

Keywords: Derivations, ring of constants
Received by editor(s): December 27, 2002
Received by editor(s) in revised form: April 1, 2003
Published electronically: April 8, 2004
Communicated by: Bernd Ulrich
Article copyright: © Copyright 2004 American Mathematical Society